What Happens When You Overdose On Allergy Medicine?

Last Updated on November 3, 2022 by ClinicNearMe

Sneezing, runny nose, itching, and other allergy symptoms can be treated with antihistamines, but taking too much of them can cause side effects. Antihistamines can also treat motion sickness, colds, and flu. But what happens when you overdose on allergy medicine? 

No one ever expects to overdose on allergy medicine, but it can happen. If you take too much of your medication, you could experience some severe side effects. This post will tell you what happens when you overdose on allergy medicine and what you can do to stay safe.

Let’s get started!

Also read: The Ultimate Guide To Can You Get Chlamydia From Kissing

Can You Overdose On Allergy Medicine? Antihistamine Overdose Symptoms

If you think you or someone else may have overdosed on an antihistamine, it’s essential to seek medical help immediately. Symptoms of an antihistamine overdose can include:

  • Drowsiness
  • Vision blurry
  • Nausea
  • Vomiting
  • A rapid heartbeat
  • Confusion
  • Balance loss

Comas and seizures are more severe complications of first-generation antihistamine overdoses. Unlike sedating antihistamines, nonsedating antihistamine overdoses are generally less toxic and more severeTrusted Source. The following symptoms may occur:

  • Dizziness
  • Headache
  • Sleepiness
  • Anxiety

If you have a resting heart rate of more than 100 beats per minute, your risk of developing tachycardia increases. However, this is not common. It is common for symptoms to appear within six hours of overdosing on antihistamines. Mild symptoms may gradually worsen over time.

Does Antihistamine Overdose Pose A Risk Of Death?

Ingredients in some over-the-counter medications can be toxic if taken in high enough doses. It is especially true for antihistamines commonly found in allergy and cold medications.

While most people don’t experience serious problems when taking these medications as directed, they can overdose on them. In some cases, this can lead to death.

If you or someone you know has taken more than the recommended dose of an antihistamine, it’s essential to seek medical help immediately. Overdoses can cause severe complications like respiratory distress, cardiac arrest, or seizures.

How To Treat An Antihistamine Overdose?

Regarding antihistamine overdose, treatment focuses on stabilizing your health and providing supportive care. In most cases, you’ll be given activated charcoal in the hospital, which is used to help reverse the effects of poisoning. Activated charcoal works by binding to toxins and chemicals in your stomach, stopping them from being absorbed into the body. 

The toxins then exit the body through bowel movements. In addition to activated charcoal, you may also receive general support, including cardiac and respiratory monitoring. The prognosis depends on the amount of antihistamine ingested and the extent of the toxicity. With prompt and proper treatment, most people make a full recovery.

Safety Tips For Using Antihistamines

If you’re considering an antihistamine, you must be aware of the potential risks. While these drugs are generally safe when used as directed, they can take too much. Here are some tips to help you avoid taking too much:

  • Take no more than one type of antihistamine at a time.
  • Do not exceed the recommended dosage.
  • Don’t increase doses.
  • Make sure children cannot access drugs.
  • Avoid taking two doses at the same time.

Conclusion

If you or someone you know has taken an overdose of antihistamines, it is vital to seek medical help immediately. Symptoms of an overdose can include drowsiness, seizures, and difficulty breathing. In severe cases, an overdose can be fatal. If you think you or someone you know may have taken an overdose of antihistamines, call 911 or go to the nearest emergency room.

Leave a Comment